Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Burlington, VT

May 31, 2002Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 3:15 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 3:15 PM EDT (19:15 UTC)
Expired
May 31, 2002, 4:00 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, NY, St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
May 31, 3:20 PM EDTThunderstorm WindSouth Colton, NY
May 31, 3:40 PM EDTThunderstorm WindLake Clear, NY
May 31, 3:45 PM EDTThunderstorm WindSaranac Lake, NY
May 31, 3:49 PM EDTThunderstorm WindLake Colby, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS51 KBTV 311915
SVRBTV
NYC033-089-312000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
315 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. LAWRENCE COUNTY IN NEW YORK
  FRANKLIN COUNTY IN NEW YORK

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF CHILDWOLD...MOVING EAST AT 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHILDWOLD AROUND 320 PM EDT
  7 MILES NORTH OF PIERCEFIELD AROUND 330 PM EDT
  NEAR SARANAC INN...5 MILES SOUTH OF PAUL SMITHS AROUND 340 PM EDT
  NEAR SARANAC LAKE...FRANKLIN FALLS...8 MILES SOUTH OF RAINBOW LAKE
  AROUND 350 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:37 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 11:37 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT FRI MAY 31 2002

UPDATED ZONES SENT OUT...MAINLY JUST TO KEEP FCST CURRENT.
SHWRS/THNDSTRMS IN ASSOCIATION WITH PRE FRONTAL TROF ARE CURRENTLY
WDSPRD ACRS NRN NY AND SCT IN VT. EXPECT THIS ACTIVITY TO MOVE EAST
ACRS FA EARLY-MID PM. WNDS THE MAIN SVR WX THREAT WITH ANY THNDSTRMS.
ANOTHER ROUND OF SHWRS/STORMS PSBL LATER PM/EVEN AS CDFNT MOVES
THRU.

.BTV...NONE.

RJS

In the hours before

Special weather statement, May 31, 11:48 AM EDT, 3 hours 27 minutes before
NYZ026>031-034-035-VTZ001>012-312000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1148 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY
THIS AFTERNOON...

THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK.
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT
AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT.
THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE
STRONG TO DAMAGING WIND GUSTS.  HEAVY RAINS AND HAIL MAY ALSO
ACCOMPANY THESE STORMS.  WITH THE PASSAGE OF THE COLD FRONT THIS
EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END.

PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE
NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA
OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL
WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
Special weather statement, May 31, 2:30 PM EDT, 45 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT FRI MAY 31 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK UNTIL 7PM AND VERMONT UNTIL 8PM...

A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS OF NEAR OR IN EXCESS
OF 60 MILES AN HOUR OR LARGE HAIL...3/4 OF AN INCH OR LARGER. A
SEVERE THUNDERSTORM MAY ALSO SPAWN A TORNADO. HEAVY RAIN WHICH MAY
CAUSE FLOODING AND DEADLY LIGHTNING ARE ALSO LIKELY PRESENT IN A
SEVERE THUNDERSTORM.

THE NATIONAL WEATHER SERVICE ISSUES A SEVERE THUNDERSTORM WATCH WHEN
CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. DURING A WATCH SITUATION
YOU SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

A COLD FRONT WILL PASS THROUGH WARM AND HUMID AIR OVER THE REGION
THIS AFTERNOON TRIGGERING THE SEVERE THUNDERSTORMS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:56 AM EDTSevere Thunderstorm WarningBTVEssex, Franklin64 min
May 31, 12:25 PM EDTSevere Thunderstorm WarningBTVClinton35 min
May 31, 4:13 PM EDTSevere Thunderstorm WarningBTVClinton, Essex32 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.